MAUDE Adverse Event Report: SYNTHES MONUMENT 1.5MM DRILL BIT/QC/85MM; INSTR,SURGICAL,ORTHOPEDIC,AC-POWERED MOTOR/ACCESS & ATTACH

SYNTHES MONUMENT 1.5MM DRILL BIT/QC/85MM; INSTR,SURGICAL,ORTHOPEDIC,AC-POWERED MOTOR/ACCESS & ATTACH
Catalog Number 310.15
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/09/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Additional classification codes: gff, gfa, hsz.Device is an instrument and is not implanted/explanted.A device history record review was performed for part: #310.15 -synthes lot # u253058.Release to warehouse date:14nov2016.Expiration date: na.Supplier: (b)(4).No nonconformances (ncrs) were generated during production.Review of the device history records showed that there were no issues during the manufacturing of this product that would contribute to this complaint condition.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a bunion surgery on (b)(6) 2017, the 1.5 mm drill bit tip broke inside the 2.0 mm/1.5 mm double drill sleeve guide.As the surgeon was drilling in the far cortex of the bone, using the lag screw technique, as he attempted to drill with the drill bit thru the double drill guide the tip portion of the drill bit broke off inside the drill guide.The entire fragment was retained inside the drill guide.Additional images were taken to ensure that no other fragments were generated.Due to this event no additional time was added in the operating room.Surgery was completed successfully and patient is reported in stable condition.Concomitant device: 2.0 mm/1.5 mm double drill sleeve (item # 312.22, lot 2038, quantity 1 each).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.A product development investigation was performed for the subject device.This complaint is confirmed.The returned drill bit is broken.A portion of the drill bit remains lodged inside the returned drill guide.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned drill bit is already broken.No new malfunctions were identified as a result of the investigation.A visual inspection under 5x magnification, dimensional inspection of feature(s) related to this complaint, and drawing review were performed as part of this investigation.The returned drill bit is broken.The break is transverse and the material composition appears homogeneous when viewed under 5x magnification.A portion of the drill bit remains lodged inside the returned drill guide.The outside diameter of the drill bit near the break was measured as 1.491mm at cq (micrometers om521) which is within specification of 1.475mm - 1.5mm per drawing.Drawing was reviewed during this investigation.No product design issues or discrepancies were observed.The root cause is most likely due to off-axis force leading to drill bit breaking.The returned part was determined to be suitable for the intended use when employed and maintained as recommended.The following device was returned as a concomitant device without an alleged complaint condition.Upon visual inspection there is no evidence that this device contributed to the complaint condition, and therefore no additional investigation will be performed on this device.Part #: 312.22 drill guide, lot #: 2038, quantity: 1.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
1.5MM DRILL BIT/QC/85MM
Common Device Name
INSTR,SURGICAL,ORTHOPEDIC,AC-POWERED MOTOR/ACCESS & ATTACH
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6438765
Report Number1719045-2017-10265
Device Sequence Number19016469
Product Code HWE
UDI-Device Identifier10886982186027
UDI-Public(01)10886982186027(10)U253058
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number310.15
Device Lot NumberU253058
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/09/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/28/2017
Supplement Report FDA Received Date04/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PART # 312.22, LOT# 2038, QTY 1 EACH
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR